Doxycycline and Herxing OR is it side effects?

Discussion in 'Fibromyalgia Main Forum' started by Manwithfibro, Jul 8, 2011.

  1. Manwithfibro

    Manwithfibro New Member

    I was diagnosed with lyme after a long time of getting misdiagnosed. After starting Doxycycline, I felt really bad one week in and by week 3, had to stop it. I thought my head would blow up as the pressure was getting that intense.

    So, after taking a week off, going back on. How do I know this is really a herx? The flu feeling, the head pressure, the increase in pain everywhere etc...I am concerned that maybe I just am having side effects of the medication and not really a herx. The doctor says to hang in there as feeling awful is normal but wow, this is tough.

    Help appreciated.
  2. Nanie46

    Nanie46 Moderator

    It sounds like a herx.

    You may need to start slower with the doxy and work up.

    It is typical for doxy to cause die-off of some of the bacterial spirochetes that you've been infected with for years, causing increased symptoms.

    Do everything you can to help your body rid itself of the toxins from the die off.

    That means drinking lots of water with lemon, detox baths, etc.

    On's Medical Questions board there are alot of posts about detoxing.

    Do some reading about detoxing and call your Dr if you have further concerns.

    My Dr says slow and steady wins the race. can't finish the race until you start.

    It's a long road....just take it one day at a time.
  3. Mikie

    Mikie Moderator

    (sung to the tune of ABBA's "Dancing Queen." :)

    Seriously though, I was on Doxy for chronic mycoplasma infection for 2 1/2 yrs. It took about 6 months on it before I started to pulse off and on with the med. What you are experiencing may be increased activity of the Lyme itself rather than a Herx. With a Herx, the body itself usually purges the dead toxic pathogens by producing very smelly sweating, diarrhea and, sometimes, nausea. The diarrhea, like the sweat, has a distinctive odor. As you stay on the Doxy, you will know when you are Herxing. If Herxing, or the affect on the Lyme, is too severe, talk to your doc about lowering the dose until your body can handle it.

    Pathogens, especially ones like Lyme and mycoplasma, are very intelligent. Their existence depends on manipulating themselves and your body. If they feel threatened, they can change form or increase activity. This can make you feel worse before the Doxy has a chance to make you feel better. Herxing is actually a good sign that the med is working but it can be quite harsh in the beginning. As fewer and fewer pathogens die off, the Herxing eases up. Lyme, like the mycoplasma bacteria, can form cysts deep inside the body's tissues. It can reactivate years down the road if you become run down or sick. It is really important to drive them into latency after the active ones die off.

    Along with chronic infections, often comes a form of hypercoagulation by means of excess fibrin in the blood. HEMEX Labs used to have a panel of blood tests for this and info on their website about this condition. Excess fibrin traps platelets and forms little clumps in which the pathogens hide from the immune system. I didn't have the test but my doc and I decided to try Heparin injections to break up the fibrin. That caused the worst Herxing when the pathogens were dumped into the bloodstream and my immune system finally took notice of the mycoplasmas. I believe the pathogens themselves cause the excess fibrin because they thrive in a low-oxygen environment produced by the hypercoagulation. Paradoxically, one can hemmorhage with this type of hypercoagulation because the trapped platelets cannot get to wound sites.

    Heparin is no longer available to individuals but Lovenox, a low-molecular-weight form of Heparin, is available but it is expensive. The enzyme, Nattokinase, an OTC supplement, works even better at a fraction of the price. Until one has the Herxing under control, I do not believe one should start the fibrin treatment. It is vital to get one's doc involved before trying this treatment, even if the OTC Nattokinase is used. I printed out the info from Hemex Labs and gave it to my doc.

    Good luck to you.

    Love, Mikie
  4. gb66

    gb66 Well-Known Member

    I had been taking doxycycline for infections for a couple of years when I started having the pressure in my head symptom you describe. I have never felt anything like that before. It's not like a headache, it's just intense pressure and I also had visual disturbances with it.

    I read online that this could happen with this class of drugs and it can be, in some instances, dangerous. I can't remember what it's called, but I'll try to find it again and let you know. It really scared me. I stopped taking them and am going to try a different antibiotic next time.

    P.S. I looked online and it's called benign intracranial hypertension. Google it and read some of the info. if you want to. One of them was at It was about doxycycline and b.i.h. [This Message was Edited on 07/10/2011]
  5. gb66

    gb66 Well-Known Member

  6. gb66

    gb66 Well-Known Member